Flash Flood, Jackson
- When
- August 13, 4:00 PM CST to 7:00 PM CST
- Where
- Jackson County, Kansas City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.083, -94.567
42nd and Wornall closed due to high water.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 13, 3:08 PM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 408 PM CDT SAT AUG 13 2005 .DISCUSSION... FORECAST CONCERNS REMAIN THE PLACEMENT OF THE BOUNDARY AND PRECIP CHANCES EITHER SIDE OF IT. BOUNDARY CURRENTLY EXTENDS FROM KANSAS CITY TO NEAR MOBERLY...AND SEPARATES TEMPS IN THE 60S ACROSS NORTHERN MISSOURI FROM READINGS NEAR 90 IN CENTRAL MISSOURI. A LARGE AREA OF THUNDERSTORMS WHICH DEVELOPED OVER SOUTHEAST KANSAS IS CURRENTLY MOVING ACROSS ALL OF THE SOUTHERN HALF OF THE FORECAST AREA. THESE THUNDERSTORMS HAVE BLOSSOMED WHERE SUNSHINE PUSHED CAPES TO GREATER THAN 1500J/KG...UNDER AREA OF FAIRLY GOOD UPPER LEVEL DIFFLUENCE. STORMS ALONG THE LEADING EDGE HAVE BEEN STRONG WITH WIND GUSTS TO AROUND 50 MPH. THE BIGGEST PROBLEM HAS BEEN THE HEAVY RAINFALL WHERE STRONG STORMS PRODUCE RAINFALL RATES AROUND ONE INCH PER HOUR. EXPECT HEAVIEST RAIN TO GRADUALLY SHIFT EAST AS 850MB WINDS TURN MORE TO THE SOUTHWEST OVERNIGHT. THE SURFACE AND 850MB BOUNDARIES ARE FORECAST TO REMAIN OVER THE FORECAST AREA INTO SUNDAY WITH A SUBTLE SOUTHWARD PUSH THROUGH TUESDAY. SO HAVE HELD ON TO LOW CHANCE POPS FOR MAINLY CENTRAL MISSOURI THROUGH TUESDAY. THE ECMWF AND GFS HINT AT SOME POSSIBLE WARM AIR ADVECTION PRECIP WEDNESDAY NIGHT. BOTH ECMWF AND GFS SHOW A COLD FRONT MOVING SOUTH ACROSS THE REGION THURSDAY INTO THURSDAY NIGHT. HAVE INCLUDED LOW CHANCE POPS THURSDAY THROUGH FRIDAY...AS WELL AS LOWERED FORECAST HIGHS THROUGH THE END OF THE FORECAST PERIOD. NRR && .PREV DISCUSSION... 1032 AM SAT... SHOWERS STILL MOVING ACROSS NORTHERN MISSOURI. HAVE LOWERED HIGH TEMPS A FEW DEGREES UP NORTH TO ACCOUNT FOR THIS. SURFACE ANALYSIS SHOWS FRONT DRAPED ACROSS NORTHERN THIRD OF AREA. EXPECT TO SEE THIS MOVE SLIGHTLY FARTHER SOUTH THIS AFTERNOON AND GENERATE ANOTHER ROUND OF THUNDERSTORMS. GOING POPS HAS THIS SCENARIO COVERED WELL. HAVE LOWERED TEMPERATURE SLIGHTLY IN I70 CORRIDOR TO MATCH UP WITH MORNING TREND. ZFP ALREADY OUT. LVK 415 AM SAT... MUCH NEEDED RAIN WILL CONTINUE TO BE THE PRIMARY FOCUS FOR THIS FORECAST PACKAGE. STALLED SURFACE FRONT NOT EASILY FOUND AS NUMEROUS ROUNDS OF CONVECTION OVER THE PAST 24 HOURS HAS MADE A MISH-MASH OF SURFACE FEATURES OVER KS/MO. BEST ANALYSIS SHOWS A WEAK SURFACE LOW OVER CENTRAL KS WITH BOUNDARY EXTENDING EAST THROUGH CENTRAL MO. 850MB BOUNDARY LIES ACROSS NORTHERN KS AND MO. NAM/GFS/RUC/CANADIAN QPF FOCUS ON 850MB BOUNDARY FOR PRIMARY CONVECTION THIS MORNING. REGIONAL RADARS SUPPORT THIS BUT SURFACE BASED CONVECTION CONTINUES TO LIFT NORTHEAST INTO SOUTHERN HALF OF CWA. BEST ISENTROPIC LIFT ON 310K/315K SURFACES IS OVER NORTHERN MO THIS MORNING. THAT COMBINED WITH FAVORABLE RIGHT REAR QUAD OF BROAD UPPER LEVEL JET STREAK WILL PROVIDE FAVORABLE SUPPORT FOR NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS NORTHERN CWA THIS MORNING. MODERATELY STRONG SOUTHERLY LOW LEVEL JET AS NOTED IN PROFILER DATA CONTINUES TO FEED DEEP MOISTURE INTO THE SURFACE BOUNDARY. LOW LEVEL JET SHOULD WEAKEN SOME BY LATE MORNING. DIFFICULT TO DETERMINE HOW FAR NORTH WEAK SURFACE FRONT WILL/CAN LIFT NORTH. SCATTERED MORNING CONVECTION OVER SOUTHERN HALF OF CWA WILL REINFORCE PRESENT LOCATION OF FRONT. WILL ALLOW FOR SLIGHT NORTHWARD DRIFT OF FRONT. WATER VAPOR IMAGERY CONTINUES TO SHOW LARGE FETCH OF MID/HIGH LEVEL SUBTROPICAL MOISTURE STREAMING NORTHEAST FROM SOUTHERN ROCKIES THROUGH MID MO RIVER VALLEY. AS NOTED YESTERDAY THIS WILL SUPPORT DEEP CONVECTION. WITH PRECIPITABLE WATER VALUES STILL IN EXCESS OF 2 INCHES WILL ONCE AGAIN HAVE TO DEAL WITH LOCALIZED HEAVY RAINFALL AND NUISANCE FLOODING. FLASH FLOOD GUIDANCE VALUES HAVE DROPPED TO THE 2 TO 2.5 INCH RANGE FROM SOUTHWEST CWA NORTHEASTWARD ALONG THE MO RIVER. DOPPLER RADAR STORM TOTALS SHOW 1 TO 2 INCH RAINS WERE COMMON SOUTH OF A MCI TO MOBERLY LINE. A BAND OF HEAVY RAINFALL BETWEEN 2 AND 4 INCHES WAS ESTIMATED TO HAVE FALLEN FROM HIGGINSVILLE TO BETWEEN MOBERLY AND BOONVILLE. DURING THE AFTERNOON AM EXPECTING TO SEE MORE SURFACE BASED CONVECTION FORM NEAR THE QUASI-STATIONARY BOUNDARY NEAR THE MO RIVER AS AIRMASS BECOMES MORE UNSTABLE. WATER VAPOR IMAGERY ALSO HINTS AT A WEAK VORTICITY LOBE OVER THE WESTERN TX PANHANDLE AND ANOTHER MORE STRUNG OUT LOBE OVER CENTRAL KS. THIS LATTER FEATURE IS PROGGED TO AID THE AFTERNOON CONVECTION ALONG THE SURFACE FRONT. SOUTH OF BOUNDARY COULD SEE SOME BREAKS IN CLOUDINESS SO IT IS POSSIBLE FOR PARTS OF SOUTHERN CWA TO SEE 90 THIS AFTERNOON. NORTHERN MO WILL STRUGGLE TO REACH UPPER 70S. WILL CONTINUE WITH LIKELY POPS FOR TONIGHT OVER ALL BUT FAR NORTHERN MO AS UPPER LEVEL DIVERGENCE FIELD ASSOCIATED WITH RIGHT REAR QUAD OF BROAD JET STREAK SHIFTS EASTWARD. SHOULD SEE SEVERAL ROUNDS OF STORMS TONIGHT. IF WIDESPREAD HEAVY RAINFALL OCCURS TODAY DAYSHIFT MAY NEED TO CONSIDER FLASH FLOOD WATCH FOR TONIGHT. FRONTAL BOUNDARY WILL CONTINUE TO BE A PLAYER IN OUR WEATHER THROUGH MONDAY AS IT REFUSES TO MOVE FAR ENOUGH AWAY. SERIES OF WEAK IMPULSES ALONG WITH ISENTROPIC LIFT WILL CONTINUE THE THREAT OF POST FRONTAL ELEVATED CONVECTION OVER SOUTHER HALF OF CWA. HAVE RAISED POPS ACROSS FAR SOUTHERN COUNTIES SUNDAY NIGHT AND MONDAY. HAVE LOWERED TEMPERATURES ACROSS SOUTHERN COUNTIES TO ACCOUNT FOR EXPECTED RAINS. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1258 PM CDT SAT AUG 13 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1258 PM CDT SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT PERIODS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE ENTIRE REGION THROUGH TONIGHT. A WEAK FRONTAL BOUNDARY EXTENDS FROM CENTRAL KANSAS EASTWARD THROUGH CENTRAL MISSOURI. THIS BOUNDARY WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS MAY BECOME STRONG OVER WEST CENTRAL INTO CENTRAL MISSOURI...WITH GUSTY WINDS TO NEAR 50 MPH AND SMALL HAIL POSSIBLE. HEAVY RAINFALL IS LIKELY WITH ONE TO TWO MORE INCHES OF RAIN POSSIBLE BY SUNDAY MORNING. THE HEAVY RAIN IS EXPECTED OVER EAST CENTRAL KANSAS INTO CENTRAL MISSOURI INITIALLY...WITH ADDITIONAL RAIN SPREADING NORTH THROUGH THE NIGHT. SINCE HEAVY RAINS HAVE ALREADY FALLEN...THE POTENTIAL EXISTS FOR MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A THREAT MAINLY ALONG AND SOUTH OF THE MISSOURI RIVER SUNDAY THROUGH MONDAY ...AS THE FRONTAL BOUNDARY REMAINS NEARLY STATIONARY DURING THIS PERIOD. SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST TO MOVE ACROSS CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS. THERE WILL BE ABUNDANT MOISTURE AVAILABLE TO FUEL HEAVY RAIN PRODUCING STORMS. THERE VERY WELL COULD BE STORMS WHICH MOVE ACROSS THE SAME AREAS WHICH HAVE ALREADY RECEIVED HEAVY RAINFALL. MINOR FLOODING WILL CONTINUE TO BE A PROBLEM THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NRR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 149 PM CDT SAT AUG 13 2005 MOZ043-044-053-054-131930- BATES-CASS-HENRY-JOHNSON- 149 PM CDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BATES...NORTHWESTERN HENRY...SOUTHEASTERN CASS AND SOUTHWESTERN JOHNSON COUNTIES... AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MERWIN TO 8 MILES NORTHWEST OF APPLETON CITY...OR ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF BUTLER TO 8 MILES NORTHWEST OF APPLETON CITY...MOVING EAST AT 40 MPH. THESE STORMS WILL BE... NEAR ADRIAN BY 155 PM CDT. NEAR ARCHIE BY 200 PM CDT. NEAR BALLARD BY 205 PM CDT. NEAR DAYTON BY 215 PM CDT. NEAR CREIGHTON BY 225 PM CDT. NEAR URICH BY 230 PM CDT. WINDS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THESE STORMS. LVK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 319 PM CDT SAT AUG 13 2005 MOZ038>040-045-046-132115- COOPER-HOWARD-LAFAYETTE-PETTIS-SALINE- 319 PM CDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT FOR COOPER...HOWARD...NORTHEASTERN LAFAYETTE...NORTHEASTERN PETTIS AND SALINE COUNTIES... AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAYVIEW TO 6 MILES NORTHEAST OF SWEET SPRINGS TO SMITHTON...OR ALONG A LINE EXTENDING FROM 22 MILES NORTH OF WARRENSBURG TO 10 MILES SOUTHWEST OF MARSHALL TO 9 MILES EAST OF SEDALIA...MOVING NORTHEAST AT 35 MPH. THE LEADING EDGE OF THE LINE OF STORMS CONTAINS WINDS BETWEEN 40 AND 50 MPH. THESE STORMS WILL BE... NEAR ALMA BY 325 PM CDT. NEAR PLEASANT GREEN BY 330 PM CDT. NEAR DOVER BY 335 PM CDT. NEAR NELSON BY 340 PM CDT. NEAR WAVERLY BY 345 PM CDT. NEAR MALTA BEND BY 350 PM CDT. WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. LVK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
455 PM CDT SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD OVERLAND PARK 38.91N 94.68W
08/13/2005 JOHNSON KS LAW ENFORCEMENT
FLOODING IN NE AND SE JOHNSON COUNTY. STREETS CLOSED AT
MERRIAM AND OVERLAND PARK. STREETS CLOSED FRONTAGE AND
MASTON.
&&
KBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
459 PM CDT SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM FLASH FLOOD LIBERTY 39.24N 94.42W
08/13/2005 CLAY MO LAW ENFORCEMENT
WATER OVER ROADWAY AT 291 AND SKYLINE.
&&
KBThe Pleasant Hill radar (KEAX), 40 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 flash flood. Local standard time, as filed.
42nd and Wornall closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471854.